Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 53, NWS Tucson, AZ

August 6, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2008, 5:58 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 5:58 PM MST (00:58 UTC)
Expired
Aug 6, 2008, 8:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 070058
FFWTWC
AZC019-070300-
/O.NEW.KTWC.FF.W.0053.080807T0058Z-080807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 800 PM MST

* AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THE POTENTIAL FOR FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS   
  THAT EXTEND FROM NEAR COWLIC TO SASABE. RADAR RAINFALL ESTIMATES   
  INDICATE THAT THE HEAVIEST RAIN HAS FALLEN ALONG HIGHWAY 19        
  BETWEEN SELLS AND THE INTERNATIONAL BORDER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOPAWA...  
  KUPK...FRESNAL CANYON...COWLIC AND BIG FIELDS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3201 11226 3177 11149 3148 11148 3171 11222

$$
2 follow-up statements
000 
WGUS75 KTWC 070139
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
639 PM MST WED AUG 6 2008

AZC019-070300-
/O.CON.KTWC.FF.W.0053.000000T0000Z-080807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
639 PM MST WED AUG 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SOUTH
CENTRAL PIMA COUNTY...

AT 628 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS THAT PRODUCED VERY HEAVY RAIN ALONG HIGHWAY 19 SOUTH 
OF SELLS HAVE BEEN SLOWLY DIMINISHING. HOWEVER...OUTFLOW FROM THESE 
STORMS TRIGGERED THE DEVELOPMENT OF A SEVERE THUNDERSTORM NORTH OF 
SELLS. RADAR WAS ESTIMATING THAT RAINFALL AMOUNTS OF GREATER THAN 3 
INCHES PER HOUR MAY HAVE FALLEN WITH THE STORMS. THE TOHONO OODHAM 
NATION DISPATCHER REPORTED THAT A CALL WAS RECEIVED OF A PERSON 
DRIVING THROUGH A WASH ALONG HIGHWAY 19 AND GETTING THEIR VEHICLE 
STUCK...AND THAT EMERGENCY PERSONNEL WERE IN ROUTE.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAMORI...
TOPAWA...SOUTH KOMELIK...KUPK...FRESNAL CANYON...COWLIC...CHOULIC AND
BIG FIELDS

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3201 11226 3177 11149 3148 11148 3171 11222

$$
000 
WGUS75 KTWC 070252
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
752 PM MST WED AUG 6 2008

AZC019-070301-
/O.EXP.KTWC.FF.W.0053.000000T0000Z-080807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
752 PM MST WED AUG 6 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MST FOR SOUTH
CENTRAL PIMA COUNTY...

AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THREAT FOR HEAVY RAIN OVER THE AREA HAD ENDED. THUS...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3201 11226 3177 11149 3148 11148 3171 11222

$$

SMR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:30 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED AUG 6 2008

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...LOTS OF ACTION LAST NIGHT WITH WIDESPREAD
PRECIPITATION...BUT THIS MORNINGS 12Z KTUS SOUNDING IS NOT QUITE AS
WORKED OVER AS WAS SHOWN AFTER OUR LAST EVENT SUNDAY. STARTING TO
SHOW A BIT MORE SHEAR WITH EASTERLY COMPONENT TO FLOW KICKING IN AT
MOST LEVELS NOW. PRECIPITABLE WATER HAS LOST A BIT...DOWN TO
1.62...AND PROBABLY WILL DRY MORE AS WE SEE DRIER AIR UPSTREAM IN
BOTH NEW MEXICO AND CHIHUAHUA PUSHING INTO EASTERN AREAS THIS
MORNING. EPZ WAS ACTUALLY JUST UNDER AN INCH. COMBINED WITH SLOWER
DEVELOPMENT DUE TO RECOVERING BOUNDARY LAYER ISSUES...EXPECT LESS
COVERAGE FOR VALLEY LOCATIONS TODAY BUT THE POTENTIAL FOR SEVERE IS
UP A BIT. COULD HAVE SOME POTENTIAL ENERGY TO TAP INTO TONIGHT JUST
AFTER SUNSET...COVERAGE SHOULD CREEP BACK TOWARD THE SCATTERED RANGE
BEFORE SOME DEBRIS OVERNIGHT.

INVERTED TROUGH COMES INTO THE PICTURE BY FRIDAY WITH SECONDARY
IMPULSE ROTATING IN FROM THE EAST AHEAD OF THIS THURSDAY NIGHT. RAMP
UP AGAIN BY THURSDAY NIGHT (POSSIBLY AS EARLY AS LATE THURSDAY
AFTERNOON) CARRYING INTO WHAT WILL PROBABLY BE A STRONG CONVECTIVE
WEEKEND WITH PLENTY OF MOISTURE AND FAVORABLE UPPER LEVEL CONDITIONS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 2:35 PM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST WED AUG 6 2008

AZZ019-029>035-070700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
235 PM MST WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THUNDERSTORM COVERAGE WILL NOT BE AS WIDESPREAD AS
THURSDAY EVENING...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH EARLY THIS EVENING...AND MOVE WEST AT ABOUT 10 TO 15 MPH.
SLIGHTLY DRIER AIR HAS MOVED INTO THE REGION...WHICH COMBINED WITH
THE SLIGHTLY FASTER STORM MOTIONS...WILL CAUSE A COUPLE OF THESE
STORMS TO BECOME SEVERE...WITH HAIL UP TO PENNY SIZE AND WIND
GUSTS OF 60 MPH. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
ALSO POSSIBLE...ALTHOUGH THE FASTER STORM MOTIONS AND THE SLIGHTLY
DRIER AIRMASS SHOULD KEEP HEAVY RAINFALL COVERAGE RATHER LIMITED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE WEST FROM TEXAS AND
THE GULF OF MEXICO FOR THE NEXT SEVERAL DAYS. THESE DISTURBANCES
WILL TEND TO ENHANCE THUNDERSTORM COVERAGE AND INTENSITY STARTING
LATE THURSDAY AFTERNOON...AND COULD CAUSE SOME STORMS TO LINGER OR
REDEVELOP LATE AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 6, 2:17 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     ORACLE                  32.62N 110.78W
08/06/2008                   PINAL              AZ   LAW ENFORCEMENT

            POWER LINES DOWNED BY HIGH WINDS

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:24 PM MSTAreal Flood AdvisoryTWCPima81 min
Aug 6, 5:30 PM MSTAreal Flood AdvisoryTWCPima31 min
Aug 6, 5:32 PM MSTAreal Flood AdvisoryTWCSanta Cruz58 min
Aug 6, 6:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 7, 11:48 AM MSTFlash Flood WarningTWCCochise117 min
Aug 7, 2:12 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Aug 7, 2:19 PM MSTFlash Flood WarningTWCPima, Santa Cruz116 min
Aug 7, 2:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 7, 3:01 PM MSTSevere Thunderstorm WarningTWCPima89 min
Aug 7, 3:05 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 7, 3:41 PM MSTFlash Flood WarningTWCPima2 hr
Aug 7, 3:46 PM MSTFlash Flood WarningTWCCochise119 min
Aug 7, 4:13 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 7, 4:23 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 7, 4:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 7, 4:54 PM MSTSevere Thunderstorm WarningTWCPinal21 min
Aug 7, 4:56 PM MSTSevere Thunderstorm WarningTWCPinal34 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.